Minnesota, 2001Tornadoes and Flash Flooding in Minnesota, June 13, 2001
June 13, 2001 · NWS MPX · 44 events in 16 counties and zones
23 thunderstorm wind, 7 hail, 6 funnel cloud, 5 tornado, 3 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $342,000
- Crop damage
- None recorded
- Events
- 44
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 13, 2:15 PM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Jun 13, 2:15 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
315 PM CDT WED JUN 13 2001
IMPRESSIVE INSTABILITY AND MOISTURE ALREADY IN PLACE ACROSS THE
AREA. SURFACE ANALYSIS SHOWS PRESSURE FALLS AND A CONVERGENCE ZONE
DEVELOPING...WHICH IS EXPECTED TO EXTEND FROM MARSHALL TO CAMBRIDGE
DURING THIS LATE AFTERNOON AND EARLY EVENING. EXPECT CONVECTION TO
FIRE ACROSS SOUTHWEST AND WEST CENTRAL MINNESOTA WITH STRONG LOW
LEVEL EQUIVALENT POTENTIAL TEMPERATURE ADVECTION. THIS CONVECTION
THEN FORECAST THEN SPREAD EAST IN FORECAST DIFLUENT THICKNESS
PATTERN. ALL THE WHILE...STRONG SOUTHERLY FLOW INTO THE REGION
SUPPORTS A POSSIBLE HEAVY RAIN SCENARIO. MAIN UPPER JET...ROUNDING
THE CLOSED LOW TO OUR WEST...IS FORECAST TO NOSE INTO THE AREA
THURSDAY AFTERNOON AND EVENING. THIS IS FORECAST TO BE ACCOMPANIED
BY 700 MB DRY SLOT AND IS EXPECTED TO BE THE MECHANISM FOR YET
ANOTHER ROUND OF POTENTIALLY SEVERE hWEATHER.
.MSP...FLASH FLOOD WATCH TONIGHT ENTIRE COUNTY WARNING AREA.
WH
In the hours before
Special weather statement, Jun 13, 11:24 AM CST, 5 hours 11 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-132100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1224 PM CDT WED JUN 13 2001
...A RISK OF SEVERE THUNDERSTORMS OVER SOUTHERN AND CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN THIS AFTERNOON...
THUNDERSTORMS FROM THIS MORNING HAVE DECREASED...HOWEVER VERY
UNSTABLE CONDITIONS ARE EXPECTED THIS AFTERNOON OVER SOUTHERN
AND CENTRAL MINNESOTA. THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS OVER THE AREA...A FEW TORNADOES...LARGE HAIL AND
DAMAGING WINDS ARE POSSIBLE INTO THE EVENING. FURTHER EAST IN
WESTERN WISCONSIN THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH
LARGE HAIL AND SOME STRONG WINDS WILL BE POSSIBLE.
THE MODERATE RISK AREA INCLUDES THE TWIN CITIES METRO...ST
CLOUD...WILLMAR...MANKATO...ALBERT LEA...OWATONNA AND FAIRMONT.
THE SLIGHT RISK AREA EXTENDS TO EAU CLAIRE...MENOMONIE...LADYSMITH
AND RICE LAKE.
A COOL FRONT WILL MOVE FROM THE DAKOTAS INTO WESTERN MINNESOTA THIS
AFTERNOON. EAST OF THE FRONT HUMID UNSTABLE AIR WILL MOVE INTO
MINNESOTA AND WESTERN WISCONSIN FROM THE SOUTH AND PRODUCE CONDITIONS
FAVORABLE FOR SEVERE WEATHER.
PEOPLE SHOULD LISTEN FOR THE LATEST UPDATES ON THIS POTENTIALLY
DANGEROUS SEVERE WEATHER SITUATION. EMERGENCY MANAGERS MAY NEED
SPOTTER ACTIVATION.
CWS
Event by event
23 thunderstorm wind, 7 hail, 6 funnel cloud, 5 tornado, 3 flash flood. Local standard time, as filed.
Hail, Stevens
- When
- June 13, 4:35 PM CST
- Where
- Stevens County, 8 mi W of Donnelly
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.700, -96.183
Hail, Meeker
- When
- June 13, 5:20 PM CST
- Where
- Meeker County, 2 mi N of Cedar Mills
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.967, -94.533
Funnel Cloud, Meeker
- When
- June 13, 5:25 PM CST
- Where
- Meeker County, 5 mi NE of Grove City
- Reported by
- STORM CHASER
- Coordinates
- 45.123, -94.527 (the zone’s center; the record gives no point)
Hail, Meeker
- When
- June 13, 5:42 PM CST
- Where
- Meeker County, 9 mi N of Litchfield
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.267, -94.533
Hail, Meeker
- When
- June 13, 5:57 PM CST
- Where
- Meeker County, 7 mi N of Litchfield
- Measured
- 1.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 45.233, -94.533
Tornado, Douglas
- When
- June 13, 6:00 PM CST to 6:01 PM CST
- Where
- Douglas County, 5 mi NE of Nelson
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.933, -95.200
Minor tree and power pole damage.
Hail, Stearns
- When
- June 13, 6:05 PM CST
- Where
- Stearns County, Albany
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 45.633, -94.567
Funnel Cloud, Douglas
- When
- June 13, 6:05 PM CST
- Where
- Douglas County, 1 mi N of Forada
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.934, -95.453 (the zone’s center; the record gives no point)
Hail, Stearns
- When
- June 13, 6:07 PM CST
- Where
- Stearns County, 2 mi N of Albany
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 45.667, -94.567
Tornado, Todd
- When
- June 13, 6:15 PM CST to 6:18 PM CST
- Where
- Todd County, 4 mi W of Bertha
- Rating
- F3
- Path length
- 1 mi
- Path width
- 100 yd
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 46.267, -95.150
NWS Grand Forks damage survey revealed an F3 tornado touch down in Otter Tail County, one mile NW of Parkers Prairie at 1753 CST. It tracked to just southeast of Wrightstown, for an 11 mile path in Otter Tail County. It then continued on for one mile in Todd County where it dissipated 3 WNW of Bertha. Total path length 12 miles.
Thunderstorm Wind, Todd
- When
- June 13, 6:20 PM CST
- Where
- Todd County, Hewitt
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.333, -95.083
Thunderstorm Wind, Morrison
- When
- June 13, 6:30 PM CST
- Where
- Morrison County, 2 mi E of Swanville
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 45.917, -94.617
Funnel Cloud, Morrison
- When
- June 13, 6:30 PM CST
- Where
- Morrison County, Sobieski
- Reported by
- GENERAL PUBLIC
- Coordinates
- 46.013, -94.268 (the zone’s center; the record gives no point)
Funnel Cloud, Morrison
- When
- June 13, 6:35 PM CST
- Where
- Morrison County, 5 mi NNW of Little Falls
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.013, -94.268 (the zone’s center; the record gives no point)
Funnel Cloud, Todd
- When
- June 13, 6:40 PM CST
- Where
- Todd County, 1 mi NE of Long Prairie
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.071, -94.898 (the zone’s center; the record gives no point)
Funnel Cloud, Todd
- When
- June 13, 6:40 PM CST
- Where
- Todd County, 1 mi NW of Long Prairie
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.071, -94.898 (the zone’s center; the record gives no point)
Tornado, Todd
- When
- June 13, 6:44 PM CST to 6:45 PM CST
- Where
- Todd County, 7 mi E of Long Prairie
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.967, -94.717
Tornado, Morrison
- When
- June 13, 7:00 PM CST to 7:10 PM CST
- Where
- Morrison County, 2 mi N of Flensburg
- Rating
- F2
- Path length
- 4 mi
- Path width
- 50 yd
- Property damage
- $200,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.983, -94.533
One home lost its roof. Several sheds and outbuildings blown down. Two additional homes sustained minor damage.
Tornado, Todd
- When
- June 13, 7:32 PM CST to 7:33 PM CST
- Where
- Todd County, 5 mi ESE of Long Prairie
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.933, -94.767
Brief touchdown in open field. No damage reported.
Hail, Morrison
- When
- June 13, 7:36 PM CST
- Where
- Morrison County, 4 mi SE of Motley
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.300, -94.583
Thunderstorm Wind, Watonwan
- When
- June 13, 8:50 PM CST
- Where
- Watonwan County, 4 mi N of Darfur
- Measured
- 57 kt (66 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.100, -94.833
Thunderstorm Wind, Brown
- When
- June 13, 8:50 PM CST
- Where
- Brown County, Comfrey
- Measured
- 55 kt (63 mph)
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 44.117, -94.900
A door was blown off a pole barn. A few sheds damaged. Trees down.
Thunderstorm Wind, Watonwan
- When
- June 13, 8:55 PM CST
- Where
- Watonwan County, Butterfield
- Measured
- 50 kt (58 mph)
- Reported by
- BROADCAST MEDIA
- Coordinates
- 43.950, -94.633
Thunderstorm Wind, Watonwan
- When
- June 13, 9:00 PM CST
- Where
- Watonwan County, St James
- Measured
- 55 kt (63 mph)
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 43.983, -94.633
Thunderstorm Wind, Watonwan
- When
- June 13, 9:00 PM CST
- Where
- Watonwan County, 5 mi S of St James
- Measured
- 55 kt (63 mph)
- Reported by
- BROADCAST MEDIA
- Coordinates
- 43.917, -94.633
Five trees felled near Long lake.
Thunderstorm Wind, Watonwan
- When
- June 13, 9:10 PM CST
- Where
- Watonwan County, Madelia
- Measured
- 52 kt (60 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.050, -94.417
Trees and powerlines down.
Thunderstorm Wind, Martin
- When
- June 13, 9:10 PM CST
- Where
- Martin County, 6 mi NE of Dunnell
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.633, -94.700
Thunderstorm Wind, Blue Earth
- When
- June 13, 9:25 PM CST
- Where
- Blue Earth County, Lake Crystal
- Measured
- 50 kt (58 mph)
- Property damage
- $2,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 44.117, -94.217
Several 10 inch branches down. One branch fell on truck causing moderate damage.
Thunderstorm Wind, Le Sueur
- When
- June 13, 9:27 PM CST
- Where
- Le Sueur County, Kasota
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.300, -93.967
Flash Flood, Todd
- When
- June 13, 9:30 PM CST to 11:45 PM CST
- Where
- Todd County, Long Prairie
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.071, -94.898 (the zone’s center; the record gives no point)
Highway 27 flooded in Long Prairie. Road washed out 5 E Long Prairie.
Thunderstorm Wind, Mille Lacs
- When
- June 13, 9:40 PM CST
- Where
- Mille Lacs County, Vineland
- Measured
- 55 kt (63 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.167, -93.750
Trees and power lines down.
Thunderstorm Wind, Blue Earth
- When
- June 13, 9:55 PM CST
- Where
- Blue Earth County, Mankato Arpt
- Measured
- 54 kt (62 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.217, -93.917
Thunderstorm Wind, Scott
- When
- June 13, 10:00 PM CST
- Where
- Scott County, New Market
- Measured
- 50 kt (58 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.583, -93.350
Thunderstorm Wind, Faribault
- When
- June 13, 10:00 PM CST
- Where
- Faribault County, Kiester
- Measured
- 55 kt (63 mph)
- Reported by
- BROADCAST MEDIA
- Coordinates
- 43.533, -93.717
Several trees down in Northwest side of town. Shingles blown off roof.
Thunderstorm Wind, Le Sueur
- When
- June 13, 10:08 PM CST
- Where
- Le Sueur County, New Prague
- Measured
- 61 kt (70 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.550, -93.567
Reported by MNDOT road weather system.
Thunderstorm Wind, Scott
- When
- June 13, 10:08 PM CST
- Where
- Scott County, New Prague
- Measured
- 61 kt (70 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.550, -93.567
Reported by MNDOT road weather system. Large tree limbs down.
Thunderstorm Wind, Rice
- When
- June 13, 10:18 PM CST
- Where
- Rice County, Little Chicago
- Measured
- 54 kt (62 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.483, -93.317
Reported by MNDOT road weather report system.
Thunderstorm Wind, Stearns
- When
- June 13, 10:20 PM CST
- Where
- Stearns County, Belgrade
- Measured
- 55 kt (63 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.450, -95.000
Trees and power lines toppled.
Flash Flood, Mille Lacs
- When
- June 13, 10:30 PM CST
- Where
- Mille Lacs County, Onamia
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.938, -93.630 (the zone’s center; the record gives no point)
Several roads flooded. Basements flooded in Wahkon. Four and seven tenths inches of rain at Gull Lake.
Thunderstorm Wind, Dakota
- When
- June 13, 10:30 PM CST
- Where
- Dakota County, Burnsville
- Measured
- 50 kt (58 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.800, -93.317
Four inch diameter branch severed at I-35 and Burnsville Parkway. Security light bent.
Thunderstorm Wind, Morrison
- When
- June 13, 10:30 PM CST to 10:35 PM CST
- Where
- Morrison County, 1 mi W of Little Rock
- Measured
- 55 kt (63 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.833, -94.100
Swath of scattered trees down.
Thunderstorm Wind, Dakota
- When
- June 13, 10:30 PM CST
- Where
- Dakota County, Lakeville
- Measured
- 52 kt (60 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.667, -93.250
Construction barrier blown over.
Flash Flood, Morrison
- When
- June 13, 10:30 PM CST
- Where
- Morrison County, Little Falls
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.013, -94.268 (the zone’s center; the record gives no point)
Little Elk River in Randall overflowed. Skunk River in Pierz overflowed and undermined Park Road bridge. Many highways and basements flooded.
Thunderstorm Wind, Dakota
- When
- June 13, 10:35 PM CST
- Where
- Dakota County, Farmington
- Measured
- 55 kt (63 mph)
- Reported by
- BROADCAST MEDIA
- Coordinates
- 44.633, -93.150
Fourteen trees toppled in rural Farmington.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Nebraska, June 13, 20012 injured · $1.0 million · F4 · 1 event
- Tornadoes and Flash Flooding in Minnesota, June 13, 20013 injured · $5.0 million · F3 · 14 events
- Tornadoes and Hail in Nebraska, June 13, 2001$13 million · F1 · 48 events
- Tornado in Minnesota, June 13, 2001F2 · 1 event
- Tornadoes and Damaging Winds in Kansas, June 13 to 14, 2001$167,000 · F1 · 5 events
- Tornado in Iowa, June 13, 2001$200,000 · F1 · 1 event
- Damaging Winds in Minnesota, June 13, 2001$500,000 · 69 kt wind · 4 events
- Hail and Damaging Winds in Iowa, June 13, 2001$500,000 · 61 kt wind · 4 events
- Damaging Wind in South Carolina, June 13, 2001$500,000 · 60 kt wind · 1 event
- Damaging Wind in Nebraska, June 13, 2001$500,000 · 70 kt wind · 1 event
- Tornado and Damaging Winds in Iowa, June 13, 2001$300,000 · F0 · 7 events
- Damaging Wind in Nebraska, June 13, 2001$400,000 · 85 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5253884, 5253885, 5253886, 5253887, 5253888, 5253980, 5253981, 5253982, 5253983, 5253984, 5253985, 5253986, 5253987, 5253988, 5253989, 5253990, 5253991, 5253992, 5253993, 5253994, 5253995, 5253996, 5253997, 5253998, 5253999, 5254000, 5254001, 5254002, 5254003, 5254100, 5254101, 5254102, 5254103, 5254104, 5254105, 5254106, 5254107, 5254108, 5254109, 5254110, and more.